Whenever anything is recalled it can cause great alarm but in this case, it is something many need to survive. Those who take thyroid medication know how important it is and how hard it is to go without so this recall is quite frightening for a number of reasons.
This recall was issued back in August and is still under alert. The two medications in question fall under the control of a company known as Westminster Pharmaceuticals, LLC. This recall is on their thyroid tablets of Levothyroxine and Liothyronine (under the names Synthroid and Triostat). This recall is listed as merely precautionary as these drugs were manufactured using active pharmaceutical ingredients that were sourced prior to the FDA’s Import Alert of Sichuan Friendly Pharmaceutical Co. which was found to have deficiencies within the Current Good Manufacturing Practices standards.
You can click here to see if what you’re taking falls under this recall. Basically one of the Chinese suppliers for this company failed their US Food and Drug Administration inspection. These drugs Levothyroxine and Liothyronine are basically synthetic hormones that people whose thyroids are not properly functioning must take in order to function. While so far no adverse effects have been reported from these products many lots are being recalled to avoid that. That being said because thyroid medications like these normally treat quite serious disorders and diseases the FDA has also noted that the consumers continue taking their pills regardless of the recall until they can get something else.
The FDA notes as follows in regards to this recall on their website:
To date, Westminster Pharmaceuticals has not received any reports of adverse events related to this product.
Levothyroxine and Liothyronine (thyroid tablets, USP) for oral use is a natural preparation derived from porcine thyroid glands. Thyroid tablets contain both tetraiodothyronine sodium (T4 levothyroxine) and liothyronine sodium (T3 liothyronine). Levothyroxine and Liothyronine tablets (thyroid tablets, USP) are indicated as replacement or supplemental therapy in patients with hypothyroidism. Appropriate adjustments of the various therapeutic measures directed at these concomitant endocrine diseases are required. Thyroid is not associated with serious adverse reactions and does not have a known tumorigenic potential.
They go on to also mention as follows in regards to those who are prescribed this and how they are being notified:
Westminster is notifying its direct accounts by email and by phone to immediately discontinue distribution of the product being recalled and to notify their sub-wholesale accounts of this product recall and make arrangements for impacted product to be returned to Westminster. Instructions for returning recalled products are given in the Recall Notice Letter and Recall Response Form. Consumers that have these products which are being recalled should not discontinue use before contacting their physician for further guidance.
Customers and patients with medical-related questions, information about an adverse event or other questions about the Westminster’s product’s being recalled should contact Westminster’s Regulatory Affairs department by phone at: 888-354-9939
While it seems nothing too serious going to come of this recall, it is still quite scary. What do you think about all of this? Please, if you are taking any of these medications contact your doctor and as is noted above get on something else as soon as you can, while there is no reason to panic, in situations like this one you should be ‘better safe than sorry.’